Thunderstorm Wind, Dyer
- When
- June 9, 12:03 AM CST to 12:08 AM CST
- Where
- Dyer County, 0.89 mi NE of Dyersburg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.040, -89.370
A cold front moved south from northern Missouri during the evening hours of June 8, 2024. A mesoscale convective system developed along and in advance of the front in the moist and unstable airmass across southern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved south from northern Missouri during the evening hours of June 8, 2024. A mesoscale convective system developed along and in advance of the front in the moist and unstable airmass across southern Missouri. There was enough shear across the area to support a few severe storms. This convection pushed across northern parts of the Mid-South mainly during the early morning hours of June 9, 2024, with isolated reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 8, 10:21 PM CST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1121 PM CDT Sat Jun 8 2024 ...New UPDATE, AVIATION... .UPDATE... Issued at 1105 PM CDT Sat Jun 8 2024 Convection across southern Missouri is sagging into NE AR and has been on a weakening trend as it heads eastward. The airmass is not quite as supportive of severe weather further toward the east. Still could see a strong to severe storms across NE AR over the next couple of hours with more of wind threat than a hail threat. Another concern is the heavy rain threat with PWs around 2 inches across NE AR and the MO Bootheel and convection that has tended to train this evening. There is fairly robust 850 moisture transport into the region helping to aid the heavy rain potential. Showers and thunderstorms will continue to spread over the northern half of the Mid-South overnight with a gradual weakening trend as storms spread east and south. && .SYNOPSIS... Issued at 300 PM CDT Sat Jun 8 2024 Showers and thunderstorms will move into the northern half of the Mid-South tonight as a cold front approaches the region from the north. A few thunderstorms could be strong or possibly severe late this evening mainly north of I-40. Large hail, damaging winds, and localized heavy rainfall are possible. As the cold front moves through the region on Sunday, scattered thunderstorms are expected to develop ahead of the front from Sunday morning through Monday morning. Cooler and drier air will build into the area by Monday night. Temperatures will warm back to the upper 80s to lower 90s by Thursday as an upper-level ridge builds across the region. Along with the warmer weather, scattered afternoon thunderstorms are possible. && .DISCUSSION... (This evening through next Friday) Issued at 300 PM CDT Sat Jun 8 2024 Skies are partly cloudy across much of the Mid-South this afternoon with temperatures in the upper 70s to around 90 degrees. An area of showers and isolated thunderstorms is moving across portions of west Tennessee. A cold front will move south out of northern Missouri tonight and will be just north of the Mid-South by Sunday morning. Showers and thunderstorms are expected to develop ahead of this front tonight with some of this activity moving across northern sections of the Mid-South, mainly north of I-40. Some of the thunderstorms could be strong or possibly severe tonight. Damaging winds, large hail, and locally heavy rainfall would be the main threats. Temperatures will be seasonably warm tonight with lows Sunday morning in the upper 60s to mid 70s. As the cold front moves south through the Mid-South on Sunday, more scattered thunderstorms are expected to develop ahead of it. Temperatures will turn cooler behind the front with highs from the upper 70s to lower 90s. As the front moves into north Mississippi Sunday night, scattered thunderstorms will be confined to the southern half of the region. Temperatures will remain cooler behind the front with lows Monday morning in the upper 50s to upper 60s. As the cold front reaches central Mississippi Monday morning, thunderstorms could be found across extreme southern sections of the Mid-South. Cooler and drier air will move into the region on Monday with highs in the upper 70s to mid 80s. Dry weather with below normal temperatures is expected for Monday night through Wednesday morning. Scattered afternoon thunderstorms are possible on Wednesday. An upper level ridge will start to build into the Mid-South starting Thursday and continuing into Friday. This will bring warmer air into the region with above normal temperatures expected for both days. Along with the warmer weather, scattered afternoon thunderstorms will be possible both days. && .AVIATION... (06Z TAFS) Issued at 1105 PM CDT Sat Jun 8 2024 Expect TSRAs to impact JBR and MKL over the next few hours. Less certain about MEM so kept a VCTS there. This round of convection will push east Sunday morning by 14z with lingering low clouds likely at JBR/MKL. As the front sags south additional development is possible on Sunday. The redevelopment should be south of JBR/MKL and most likely at TUP. Light south winds will shift north at 10 kts after the front moves through with ocnl gusts. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SJM AVIATION...SJM
Special Weather Statement
National Weather Service Memphis TN
1058 PM CDT Sat Jun 8 2024
ARZ009-018-090430-
Greene AR-Clay AR-
1058 PM CDT Sat Jun 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENE AND WESTERN
CLAY COUNTIES THROUGH 1130 PM CDT...
At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doniphan, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Corning, Reyno, Knobel, Success, Peach Orchard, Delaplaine, Datto,
Heelstring, Stonewall, Tipperary, Case, Brookings, Knob, Twin Oaks,
and Palatka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
eastern Arkansas.
&&
LAT...LON 3650 9058 3628 9038 3616 9080 3618 9081
3629 9081 3630 9079 3628 9078 3628 9075
3641 9075 3641 9077 3642 9076 3643 9078
3643 9077 3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 0357Z 314DEG 37KT 3653 9086
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
JPRSpecial Weather Statement
National Weather Service Memphis TN
1231 AM CDT Sun Jun 9 2024
ARZ026>028-035-036-090600-
Poinsett AR-Craighead AR-Cross AR-Mississippi AR-Crittenden AR-
1231 AM CDT Sun Jun 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CRAIGHEAD...
POINSETT...SOUTHWESTERN MISSISSIPPI...NORTHWESTERN CRITTENDEN AND
NORTHEASTERN CROSS COUNTIES THROUGH 100 AM CDT...
At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caraway to near Trumann to near
Harrisburg. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jonesboro, Trumann, Marked Tree, Harrisburg, Lake City, Lepanto, Bay,
Caraway, Wilson, Tyronza, Joiner, Dyess, Gilmore, Bassett, Marie,
Greenfield, Turrell, Etowah, Black Oak, and Birdsong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
eastern Arkansas...and west Tennessee.
&&
LAT...LON 3577 9062 3591 9040 3556 8999 3555 9004
3552 9005 3550 9005 3548 9008 3548 9011
3545 9013 3538 9025 3529 9052 3565 9091
TIME...MOT...LOC 0531Z 315DEG 38KT 3577 9029 3564 9052 3554 9081
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJPreliminary Local Storm Report
National Weather Service Memphis TN
1236 AM CDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM Hail Cardwell 36.05N 90.29W
06/09/2024 E0.75 Inch Dunklin MO Public
&&
MJThe Memphis radar (KNQA), 90 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree was knocked down in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193146, 1193145.